Allergic reaction to drug makes student lose 90% of skin
It is relatively common for some patients to have allergic reactions to certain types of medicine, but the case of student Khaliah Shaw of Georgia, USA, draws a lot of attention due to the level of reaction caused by a drug used to treat bipolar disorder - anticonvulsant lamotrigine.
Khaliah's problem began a month after treatment began, with early symptoms including rashes, blisters, especially inside his eyes and mouth and also in large amounts on his feet and hands.
At first, doctors chose to leave the patient isolated while not identifying what was wrong with her. Just to give you an idea of the seriousness of the situation, Khaliah even lost 90% of her skin, hair and nails. Throughout the treatment process, she was sedated for five weeks. For the next two weeks, the young woman had to relearn how to do basic tasks such as walking, sitting, getting up, and even eating without help.
It should be noted that Khaliah did not have the reaction just because of the medicine. In fact, this allergy of such large proportions is a syndrome known as Stevens-Johnson. The condition is extremely rare and affects skin and mucous membranes.
At first, the patient with the syndrome may find that he or she is getting cold, but the symptoms later end up including the rash and blistering to the point where the patient's entire skin dies and is born again.
"When I realized that all my hair was gone, I cried, " Khaliah said in his blog. “When my friends came to visit me, I cried. When I realized I couldn't walk, I cried. When I left the hospital, I cried. Every time I stare into the mirror, I cry. Crying has become my thing because… I don't know what to do anymore, ”said the student, who summed up the experience as the bizarre feeling of waking up in someone else's body.
Although he confesses that he is uncomfortable with his appearance, Khaliah says it is necessary to find the strength and struggle to face the problem to the best of his ability. Your biggest wish at the moment? Having his vision fully recovered, and, of course, returning to the university, where he studies Public Health.